Adult/Geriatric Depression
Hispanic Male With MDD

Hispanic male

 

Decision Point One


Begin zoloft 25 mg orally daily

RESULTS OF DECISION POINT ONE

Decision Point Two
Select what the PMHNP should do next:


Decrease dose to 12.5 mg orally daily

RESULTS OF DECISION POINT TWO

  • Client returns to clinic in four weeks
  • Erectile dysfunction has subsided
  • Depressive symptoms have worsened
Decision Point Three
Select what the PMHNP should do next:


Increase dose back to 25 mg orally daily
Guidance to Student
Increasing dose back to 25 mg orally daily may be appropriate as there is no guarantee that the side effect will return. If it does return at 25 mg orally daily, then the PMHNP should consider changing to another drug. Changing to Paxil 20 mg may also be appropriate at this point, as not all SSRIs have the same side effect profile. Changing to an SNRI would not be appropriate at this point as the issue is not that the client has not responded to SSRI therapy, rather, he has had a negative side effect to one drug in the class.
Change to Paxil 20 mg orally daily
Guidance to Student
Increasing dose back to 25 mg orally daily may be appropriate as there is no guarantee that the side effect will return. If it does return at 25 mg orally daily, then the PMHNP should consider changing to another drug. Changing to Paxil 20 mg may also be appropriate at this point, as not all SSRIs have the same side effect profile. Changing to an SNRI would not be appropriate at this point as the issue is not that the client has not responded to SSRI therapy, rather, he has had a negative side effect to one drug in the class.
Change to Cymbalta 40 mg orally daily
Guidance to Student
Increasing dose back to 25 mg orally daily may be appropriate as there is no guarantee that the side effect will return. If it does return at 25 mg orally daily, then the PMHNP should consider changing to another drug. Changing to Paxil 20 mg may also be appropriate at this point, as not all SSRIs have the same side effect profile. Changing to an SNRI would not be appropriate at this point as the issue is not that the client has not responded to SSRI therapy, rather, he has had a negative side effect to one drug in the class.
Continue same dose and counsel client

RESULTS OF DECISION POINT TWO

  • Client returns to clinic in four weeks
  • Client informed the PMHNP that he stopped taking the drug because his inability to perform sexually was worsening his self-esteem
Decision Point Three
Select what the PMHNP should do next:


Encourage client to re-start drug at previous dose
Guidance to Student
Encouraging client to restart at previous dose would not be appropriate. Obviously, the side effect did not abate- so there is no reason to assume that it would abate at the previous dose. Re-starting the drug at 50% of starting dose may be appropriate to determine whether or not side effect is dose dependent. If the side effect of erectile dysfunction returns once the drug is returned to full dose, the PMHNP would need to change the drug. Changing to Wellbutrin XL may be appropriate at this point, but may worsen his insomnia. Additionally, guidelines tell us that another SSRI should be attempted for an adequate trial before switching drug classes.
Re-start drug at 50% initial dose
Guidance to Student
Encouraging client to restart at previous dose would not be appropriate. Obviously, the side effect did not abate- so there is no reason to assume that it would abate at the previous dose. Re-starting the drug at 50% of starting dose may be appropriate to determine whether or not side effect is dose dependent. If the side effect of erectile dysfunction returns once the drug is returned to full dose, the PMHNP would need to change the drug. Changing to Wellbutrin XL may be appropriate at this point, but may worsen his insomnia. Additionally, guidelines tell us that another SSRI should be attempted for an adequate trial before switching drug classes.
Change to Wellbutrin XL
Guidance to Student
Encouraging client to restart at previous dose would not be appropriate. Obviously, the side effect did not abate- so there is no reason to assume that it would abate at the previous dose. Re-starting the drug at 50% of starting dose may be appropriate to determine whether or not side effect is dose dependent. If the side effect of erectile dysfunction returns once the drug is returned to full dose, the PMHNP would need to change the drug. Changing to Wellbutrin XL may be appropriate at this point, but may worsen his insomnia. Additionally, guidelines tell us that another SSRI should be attempted for an adequate trial before switching drug classes.
Add augmenting agent such as Wellbutrin IR 150 mg in morning

RESULTS OF DECISION POINT TWO

  • Client returns to clinic in four weeks
  • Client stated that depressive symptoms have decreased even more and his erectile dysfunction has abated
  • Client reports that he has been feeling “jittery” and sometimes “nervous”
Decision Point Three
Select what the PMHNP should do next:


Discontinue Zoloft altogether and continue with Wellbutrin
Guidance to Student
The PMHNP should be aware that Zoloft or Wellbutrin could be responsible for the client complaints of Jitteriness. This feeling is usually temporary with SSRIs, however. The cause of the client’s complaint of “jitteriness” is most likely related to the Wellbutrin immediate release. As a result, the most appropriate answer would be to change the Wellbutrin to an extended release formulation. It would not be appropriate to add Ativan as the PMHNP should never add an additional medication to treat the side effect of another medication without first attempting to modify/change the medication causing the side effect.
Change Wellbutrin to XL 150 mg orally daily in AM
Guidance to Student
The PMHNP should be aware that Zoloft or Wellbutrin could be responsible for the client complaints of Jitteriness. This feeling is usually temporary with SSRIs, however. The cause of the client’s complaint of “jitteriness” is most likely related to the Wellbutrin immediate release. As a result, the most appropriate answer would be to change the Wellbutrin to an extended release formulation. It would not be appropriate to add Ativan as the PMHNP should never add an additional medication to treat the side effect of another medication without first attempting to modify/change the medication causing the side effect.
Add Ativan 0.5 mg orally TID/PRN for anxiety
Guidance to Student
The PMHNP should be aware that Zoloft or Wellbutrin could be responsible for the client complaints of Jitteriness. This feeling is usually temporary with SSRIs, however. The cause of the client’s complaint of “jitteriness” is most likely related to the Wellbutrin immediate release. As a result, the most appropriate answer would be to change the Wellbutrin to an extended release formulation. It would not be appropriate to add Ativan as the PMHNP should never add an additional medication to treat the side effect of another medication without first attempting to modify/change the medication causing the side effect.